Montana, 2011

Flood in Montana, May 20 to 23, 2011

May 20 to 23, 2011 · NWS GGW · 1 event in 1 county or zone

This flood affected Petroleum County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

This flood affected Petroleum County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 3:21 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, May 20, 3:21 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
421 AM MDT FRI MAY 20 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
A SLOW MOVING STACKED LOW WILL DRIFT NORTH FROM WYOMING INTO
EASTERN MONTANA TODAY. THE LOW IS EXPECTED TO HOVER OVER EASTERN
MONTANA TONIGHT AND SATURDAY BEFORE DRIFTING TO THE DAKOTAS
SATURDAY NIGHT AND SUNDAY. WIDESPREAD RAIN WRAPPING AROUND THE
NORTH SIDE OF THE LOW WILL MOVE WEST ACROSS THE FORECAST AREA
TODAY WITH POTENTIAL FOR HEAVY RAIN IN SOME AREAS. MODELS STILL
DIFFER SOMEWHAT ON THE PLACEMENT OF THE HEAVIEST RAIN WITH TIME
BUT GENERALLY TREND IS FOR IT TO MOVE NORTH ACROSS NORTHEAST
MONTANA TODAY. THE NAM AND GFS MOVE THE HEAVIEST RAIN INTO
SASKATCHEWAN TONIGHT WITH A WRAP AROUND BAND OF HEAVY RAIN OVER
MALTA... LEWISTOWN AND HAVRE TONIGHT AND SATURDAY AND FREQUENT
SHOWERS OVER MOST OF THE FORECAST AREA. THE ECMWF GENERALLY KEEPS THE
HEAVY RAIN IN NORTHEAST MONTANA THROUGH SUNDAY. FOR NOW WILL
MAINTAIN FLOOD WATCH OVER ALL OF NORTHEAST MONTANA AS THE
POTENTIAL FOR AN INCH OR TWO OF RAIN POSSIBLY MORE CONTINUES OVER
SATURATED GROUND. ALSO...NORTHEAST WINDS WILL BE STRONG ENOUGH
TODAY AND PART OF TONIGHT FOR A LAKE WIND ADVISORY FOR FORT PECK.
WITH THE RAIN COOLED AIR TODAY...TEMPERATURES WILL NOT RISE MUCH.
WITH CLOUD COVER...THEY WILL NOT FALL MUCH AT NIGHT THE NEXT FEW
DAYS. CLOUDY SKIES WILL LIMIT DAYTIME TEMPERATURE RISES SATURDAY
AND SUNDAY ALTHOUGH THE MAY BE SOMEWHAT WARMER IN SOME AREA.
FORRESTER

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
A BLOCKING LONGWAVE PATTERN IN THE UPPER AIR...WITH DEEP LOWS
OVER THE NE PACIFIC AND AND OVER E CANADA...WHILE THERE IS A VERY
SHARP AND AMPLIFIED RIDGE BETWEEN...CONNECTING WITH A CUT-OFF HIGH
OVER NW CANADA. WHILE THIS RESULTS IN THE CURRENT VERY WET WEEKEND
SYSTEM BEING SLOW TO MOVE OUT OF OUR AREA...IT ALSO BRINGS A
SIGNIFICANT PERIOD OF DRIER WEATHER TO NE MT WITH MORE SUNSHINE..BUT
TEMPS A BIT ON THE COOL SIDE.

LATEST GFS MORE IN LINE NOW WITH THE PREFERRED ECMWF IN HAVING A
WEAKER TROUGH AND COLD FRONT ARRIVE FROM THE N SUNDAY NIGHT AND
MONDAY. A SURFACE HIGH FROM N CANADA BRINGS A COOL AND DRIER AIR
INTO THE AREA MONDAY ON NE WINDS. THICKNESSES ARE ONLY IN THE
UPPER 540S DM MON AND TUE...SO TEMPS TO BE BELOW NORMAL DESPITE
CLEARING SKIES AND A FAIR AMOUNT OF SUNSHINE.

THE BLOCKING PATTERN DRIVES THE NEXT WEATHER SYSTEM CARRIED BY
THE JETSTREAM MAINLY TO OUR S TUE/TUE NIGHT. SOME MODELS INDICATE
ENOUGH OF A SURFACE TROUGH EXTENDING INTO OUR AREA FOR A SLIGHT
CHANCE OF SHOWERS WITH IT.

THICKNESSES RECOVER A BIT AS THE CANADIAN HIGH INFLUENCE ENDS
WED/THU...SO HIGHS CLIMB TO AROUND NORMAL.

MODELS INDICATE A SHORTWAVE BREAKS OFF FROM THE LONGWAVE UPPER LOW
OVER THE NE PACIFIC AND MOVES ACROSS OUR AREA ABOUT THU NIGHT/FRI.
WITH THIS TYPE OF BLOCKING PATTERN EXPECT THE TIMING AND MOVEMENT
TO BE VERY QUESTIONABLE THIS FAR OUT THOUGH. GFS ENSEMBLES
INDICATE THIS TOO. A COUPLE OF SLIGHT CHANCE POPS PERIODS ARE
ADEQUATE AT THIS POINT. SIMONSEN

&&

.AVIATION...
WIDESPREAD RAIN TODAY AND TONIGHT. THIS WILL RESULT IN CEILINGS
LOWERING TO MVFR 1-2K FT AGL THIS MORNING AND AFTERNOON...AND
BELOW 1K FT AGL AT TIMES THIS AFTERNOON AND TONIGHT. WIDESPREAD
VISIBILITIES OF 3 TO 5 MILES WILL ACCOMPANY THE RAIN. MANY HIGHER
ELEVATIONS WILL BECOME OBSCURED THIS MORNING. SIMONSEN

&&

.HYDROLOGY...
AS A LOW PRESSURE SYSTEM MOVES INTO EASTERN MONTANA TODAY AND
DRIFTS SLOWLY TO THE DAKOTAS BY SUNDAY...WIDESPREAD RAIN WILL
COVER THE REGION. RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE
POSSIBLE TODAY THROUGH SUNDAY. FLOODING POTENTIAL REMAINS HIGH
WITH THIS RAIN FALLING ON SATURATED GROUND. A FLOOD WATCH IS IN
EFFECT. SMALL STREAM FLOOD WARNINGS ARE LIKELY STARTING LATER
TODAY.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR PETROLEUM...GARFIELD...
MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX.

LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE.

FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...SHERIDAN...
WESTERN ROOSEVELT...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...
NORTHERN VALLEY...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 20, 3:34 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
434 AM MDT FRI MAY 20 2011

MTZ016>027-059>062-211000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
434 AM MDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT UNTIL SUNDAY AFTERNOON. HEAVY RAIN WILL
AFFECT PARTS OF THE REGION TODAY AND TONIGHT.

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH
MIDNIGHT TONIGHT. LOOK FOR NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS
TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE HEAVY RAIN IS POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Petroleum

When
May 20, 6:59 AM MST to May 23, 6:45 AM MST
Where
Petroleum County, 7.48 mi WSW of Flatwillow to 3.61 mi SW of Flatwillow
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.797, -108.550

Rainfall filled up Box Elder, Flatwillow and McDonalds creeks. Several homes in and around Winnett were flooded and roads such as the Dovetail, Valentine, Mosby, East Bench, Petrolia Bench, Old 79 Trail and access roads to the Crooked Creek Marina were washed out, flooded or impassible.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321542.